Alert archive / Maine / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 8, NWS Caribou, ME

May 30, 2009Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at May 30, 2009, 6:30 PM EDT for Washington County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2009, 6:30 PM EDT (22:30 UTC)
Expired
May 30, 2009, 7:15 PM EDT
In force
45 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Washington County, ME

The radar

The Caribou radar (KCBW), 120 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:59 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 30, 2:59 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
259 PM EDT SAT MAY 30 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE STATE THIS EVENING. HIGH PRESSURE WILL
BRIEFLY BUILD ACROSS THE REGION TONIGHT WITH ANOTHER COLD FRONT
APPROACHING THE AREA FROM THE WEST SUNDAY MORNING. THIS FRONT WILL
CROSS THE STATE LATE SUNDAY AFTERNOON. HIGH PRESSURE WILL BUILD
ACROSS THE REGION ON MONDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
A LOW PRESSURE SYSTEM AND ITS ASSOCIATED FRONTAL SYSTEM WILL WORK
ITS WAY THROUGH THE AREA EARLY IN THE PERIOD. A WEAK RIDGE OF
HIGHER PRESSURE WILL BUILD INTO THE AREA TONIGHT...GIVING WAY TO
THE NEXT SYSTEM BY THE END OF THE PERIOD. THE 500MB TROUGH WILL BE
WEST OF THE AREA AT THE END OF THE PERIOD. LOADED THE NAM12 FOR
MIN/DP/WNDS LOADED A BLEND OF NAM/GFS/SREF POP/SKY/QPF.
&&

.SHORT TERM /SUNDAY THROUGH WEDNESDAY/...
SUNDAY STARTS WITH SCT SKIES TO PRODUCE HTG AHEAD OF A SFC TROF
A STRONG UPPER LOW MOVING SE OUT OF QUEBEC TOWARDS MAINE. EXPECT
CAA ALOFT AND SFC HTG TO DECREASE STABILITY AND ENHANCE
CONVECTION. CAPES APPEAR TO BE RUNNING IN THE 1000 TO 1500 RANGE.
WITH A LOW FRZ LVL, SMALL HAIL AND GRAUPEL APPEAR TO HAVE A DECENT
CHANCE. STRONG WINDS ALOFT AND SHEAR MAKE GUSTY WINDS A
POSSIBILITY WITH THE SYSTEM DURING THE AFTERNOON. SIGNIFICANT
CONVECTION ENDS IN THE EVENING BUT SHOWERS LINGER IN NORTH AND
EAST SUNDAY NGT UNTIL THE UPPER LOW PUSHES FURTHER INTO THE
MARITIMES. RIDGING BUILDS MON AHEAD OF A WEAK FRONTAL SYSTEM THAT
WILL CROSS THE AREA LATER MONDAY NIGHT INTO TUESDAY MORNING.
LOOKING FOR STRONG AND GUSTY NW WINDS ON MONDAY BEHIND THE UPPER
LOW THAT WILL INCREASE WITH DIURNAL HTG INTO THE 25 TO 35 MPH
RANGE IN THE NORTH. WENT WITH PRECIP AMOUNTS OF JUST A FEW
HUNDREDTHS IN THE NORTH WITH THE FRONT TUES AM. THE FRONT WEAKENS
RAPIDLY AS IT CROSSES MAINE. HOWEVER, IT WILL ENSURE ANOTHER
AFTERNOON WITH GUSTY NW WINDS IN THE SAME RANGE AS MONDAY.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
DUE TO THE EXPECTATION OF POSSIBLE STG CONVECTION...GMOS WAS
LOADED AND THEN SLIGHTLY ADJUSTED USING THE 00Z ECMWF.

HIGH PRES EXPECTED TO BUILD ACROSS THE REGION THROUGH FRIDAY W/A
FRONTAL BOUNDARY MOVING ACROSS NORTHERN MAINE ON THURSDAY.
ATTM...KEPT A 20% POP ACROSS THE NORTHERN TIER AND WHACKED OUT THE
POPS FURTHER SOUTH W/LITTLE IN THE WAY OF DEEP MOISTURE OR FORCING.

THE NEXT THREAT FOR MEASURABLE PRECIP WILL COME BY THE WEEKEND
W/THE NEXT FRONTAL SYSTEM. TEMPERATURES ARE EXPECTED TO REBOUND
BACK TO NORMAL LEVELS BY LATE WEEK.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
NEAR TERM:

SHORT TERM: VFR ON SUNDAY OUTSIDE OF SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON. MVFR TO IFR IN NORTH AND EAST EARLY SUNDAY
NIGHT. CONDITIONS WILL IMPROVE TO VFR ACROSS STATE DURING SUNDAY
NIGHT AND PERSIST THROUGH TUES. STRONG, GUSTY NW WINDS WILL OCCUR
WITH DAYTIME HEATING...MOSTLY IN NORTH...DURING MONDAY AND TUES.
&&

.MARINE...
NEAR TERM:

SHORT TERM: WINDS WILL INCREASE SUN NGT INTO MON BUT STAY JUST BELOW
SCA CRITERIA. WAVE HTS WILL INCREASE FROM AROUND 4 FT TO THE 4 TO
5 FT RANGE LATER SUNDAY INTO MONDAY BUT DECREASE LATER MONDAY INTO
TUESDAY INTO THE 3 TO 4 FT RANGE.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...NORTON
SHORT TERM...MWALKER
LONG TERM...HEWITT
AVIATION...NORTON
MARINE...NORTON/MWALKER
Hazardous weather outlook, May 30, 3:03 PM EDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
303 PM EDT SAT MAY 30 2009

MEZ001>006-010-011-015>017-029>032-311915-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
303 PM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-311915-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
303 PM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:12 PM EDTDense Fog AdvisoryCARHancock, Washington11 hr
May 30, 3:54 PM EDTSevere Thunderstorm WarningCARAroostook21 min
May 30, 5:55 PM EDTSevere Thunderstorm WarningCARAroostook50 min

Nearby

Severe Thunderstorm Warnings in Maine, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.